iCliniq logo

Ask a Doctor Online Now

HomeAnswersSleep Medicinedrug addictionI am addicted to Benadryl. Please help.

How to overcome Benadryl addiction and get a sound sleep?

How  to overcome Benadryl addiction and get a sound sleep?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Bharat Udey

Medically reviewed by

iCliniq medical review team

Published At August 17, 2017
Reviewed AtJune 5, 2024

Patient's Query

Hi doctor,

I am spending sleepless nights. I am struggling to fall asleep and often get disturbed by dreams. I feel restless legs throughout the night. The next morning when I wake up I feel fatigue.

I am addicted to Benadryl to get sleep. But, I am trying to avoid it now. Please guide me for a sound sleep.

Answered by Dr. Bharat Udey

Hello,

Welcome to icliniq.com.

As per your complaints, it seems that you might have developed dependence on Benadryl. And it is quite possible that due to this dependence you might be having these symptoms.

Benadryl is basically a Codeine-based cough syrup, which is an antitussive agent OTC (over the counter) drug used to suppress dry cough. Codeine is a psychotropic substance which belongs to opioid group which is known for its dependence producing properties. Hence, due to long-term self-medication codeine cough syrup produces physical dependence.

In the absence of it, body will crave for it and will produce withdrawal symptoms in the form of body aches, restlessness, palpitations, sweating, rhinorrhea, lacrimation, agitation, perspiration, vomiting, shivering, yawning and rarely fever with visual disturbances.

Hence, in your case there is a strong possibility that you might be having withdrawal symptoms. But to confirm that, you have to tell few more details,

  • Since when are you self-medicating yourself with Benadryl?
  • What is your current dosage of Benadryl?
  • Is there any craving for Benadryl?
  • What happens when you do not get Benadryl on time?
  • Did you feel any activity reduction in your social, occupational or functional aspects since you started using Benadryl?
  • When you had Benadryl last and how much quantity?
  • Are you aware of its hazardous effects?
  • Are you willing to quit?

We can conclude whether it is of opioid dependence or not from the answers given by you to the above questions. If it comes out to be opioid dependence, then we have to start with substitute treatment for opioid in the form of either Buprenorphine or Naltrexone, along with symptomatic management.

Revert back with the answers for the above questions to a sleep medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/sleep-medicine-physician

Patient's Query

Thank you doctor.

I would like to quit Benadryl as soon as possible.

The answers for your questions are below.

  • I am taking Benadryl for past 1-1.5 years.
  • My current dosage of Benadryl is 75 ml per day.
  • My last intake of Benadryl was a day back of five small cups.
  • I have started this because I did not get sleep prior and Benadryl helped for quite sometime, but it is not working now even if I take 150 ml.
  • I have noticed restlessness, confusion, dry mouth, sleeping in the day, fatigue and tiresomeness after taking a heavy dose.
  • I have put on weight too and no idea if it has something to do with Benadryl.
  • No idea about the ill effects but I would like to know about that.

Please guide me as I am still sleepless with restless legs. I keep on moving my legs at night by turning left to right and vice versa. But I do not get sleep. Suggest me some good medicine with which I can have normal sound sleep.

Thank you.

Answered by Dr. Bharat Udey

Hi,

Welcome back to icliniq.com. 

Thanks for providing the above information. Now it is clear that you do not have any opioid dependence. Besides, you are abusing an antihistaminic agent called Diphenylhydramine. This agent is also responsible for development of 'Restless legs syndrome' (RLS), as you have abused it for so long.

RLS is characterised by pins and needles sensation in lower limbs, difficulty to sleep, increased irritability and aggression.

Hence for the management of your problems, utmost important thing is to stop self-medication of Benadryl. As soon as it is stopped the anticholinergic side effects will subside gradually. For this you do not need any substitute as there is no dependence.

However, for RLS you have to take few medications as well as have to follow the non-pharmacological measures as well.

  • Pharmacological measures include;
  1. Longer acting Benzodiazepines such as Clonazepam which needs to be taken for about four to six weeks. This would subside the symptoms as well as improve the sleep.
  2. Second agent is dopaminergic agonist - Ropinirole which needs to be taken, this will also reduce the symptoms and treat the underlying psychopathology.
  • Non-pharmacological measures involve,
  1. Try to get leg massages daily.
  2. Application of hot or ice packs over the legs daily.
  3. Improving the sleep-wake cycle.

For further queries consult a sleep medicine physician online -->  https://www.icliniq.com/ask-a-doctor-online/sleep-medicine-physician

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Bharat Udey

Dr. Bharat Udey

Geriatrics

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Sleep Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy